Ice Storm, Monroe
- When
- February 12, 1:00 AM EST to 11:00 AM EST
- Where
- Monroe forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.921, -83.494 (the zone’s center; the record gives no point)
A strong low pressure system brought a wintry mix to southeast Michigan on February 12th. Snow started to work in across the area from the Ohio border around midnight and continued to move north into the morning hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong low pressure system brought a wintry mix to southeast Michigan on February 12th. Snow started to work in across the area from the Ohio border around midnight and continued to move north into the morning hours. Warmer air aloft also moved in from south to north and led to the development of a mix of precipitation across the region. Easterly winds gusting to around 25 mph during the morning fed plenty of cold Canadian air to the surface, allowing for freezing rain to dominate south of Detroit where tens of thousands of residents lost power. Ice accumulation up to 3 tenths of an inch was observed over Monroe and Lenawee counties. Sleet was more prevalent to the north. Eventually temperatures rose above freezing by the late morning, leading to a changeover to liquid rain. Precipitation tapered off across the region by early afternoon as the system's dry slot moved in. Snowfall amounts north of M-59 ranged from 2 to 6 inches, with the highest totals occurring north of M-46.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 12, 12:03 AM EST, 57 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1203 AM EST Tue Feb 12 2019
.AVIATION...
Significant winter storm will lift northward through the central
Great Lakes during the next 24 hours resulting in a mix of snow,
sleet and freezing rain for much of Southeast Michigan. The timing
of previous forecast remains very reasonable. Question now is timing
of snow onset and changeover to sleet and eventually freezing rain.
Model guidance has been in good agreement and now it will come down
to nowcast trends. Significant snow/sleet/icing is expected over the
area. Feature to watch will be very large 500mb dry slot that will
spread across all of Lower Michigan between 12-18Z. This dry slot
will take the bite of the rates over all of the area. Uncertainty
does remain with how far north the freezing line will make it,
however, lower rates during the day makes it less important. Strong
southwest winds will develop in the wake of a cold front Tuesday
evening. Main concern during the evening hours will be potential for
heavy snowfall rates, strong winds...snow squall conditions.
For DTW...Latest trends suggest snow onset at DTW just before 06Z
with IFR vsbys and/or cigs until 09Z. Uncertainty exists with timing
of precipitation type transitions, but expecting Transition a mix of
sleet and freezing rain at DTW. Latest timing has surface
temperatures not rising above freezing until 15 or 16Z. and, drizzle
and bf/fg during the afternoon with cold front passage at
approximately 00Z Wed.
.DTW THRESHOLD PROBABILITIES...
* High for ceiling 5000 ft or less through the period.
* High for ptype to begin as snow early transition to freezing
Tuesday morning, then rain after 15z-16z Tuesday.
&&
.PREV DISCUSSION...
Issued at 1024 PM EST Mon Feb 11 2019
UPDATE...
No changes needed to the going forecast and headline timing. Latest
observational and model output supports a start time for snow at the
Michigan state line and south of Detroit after 05Z. Latest trends
support a solid 2 inches of snow/sleet for southern sections of
Metro Detroit before changing over to freezing rain at/around 10Z.
For Lenawee and Monroe counties, the changeover to freezing rain
will occur earlier. For the Tri Cities, start time for snow is on
target for 09Z. All products are in good shape.
PREV DISCUSSION...
Issued at 350 PM EST Mon Feb 11 2019
DISCUSSION...
Northern periphery of a Canadian high pressure has and will continue
to bring dry weather to SE MI through the afternoon and evening as
light easterly flow holds daytime highs in the upper-20s to lower-
30s across the region. Across the Plains, cyclogenesis well underway
east of the Rockies as a strong IPV feature expands into the
Midwest, phasing with a second upper-level feature across the Ohio
Valley between the 03-06Z timeframe. Area of baroclinicity expected
to tighten across the southern Ohio Valley and advance northward
into Michigan as preceding PV anomaly strengthens and pushes east
into the Ohio Valley. This will result in the overrunning of warm
air with increasing warm air advection, noted by an increase in h850
temperatures from -4C to near freezing by 12Z Tuesday. The resulting
precipitation, already ongoing in the south across southern Illinois
east into southern Ohio, will expand northward across southern
Michigan after 05Z, marked by isentropic ascent over 296-306K
pressure levels. Tightening of the thermal gradient will aid in
nosing a jet streak across across the Great Lakes early Tuesday
morning and will elicit an impressive ageostrophic response, marked
by the onset of precipitation.
Prior to the advancement of above freezing air aloft, overrunning
should provide the chance to see an initial round of snow and sleet
across the Metro area that will provide a quick 1-3 inches of
accumulation. Confidence remains high to see a transition to freezing
rain across the Metro area during the mid to late morning hours as a
wedge of above freezing air moves in aloft. One major change to this
forecast package is the inclusion of an ice storm warning for
Lenawee and Monroe County during the mid to late morning hours for
icing concerns ranging between two tenths to three tenths of ice
accumulation. Winds were a major factor in the issuance of the
warning as gusts will likely range between 25 - 35 mph as freezing
rain falls. Strong gusts aid in additional horizontal motion of
hydrometeors, increasing likelihood for a drop to contact elevated
surface and freeze over. Wind also aid in adding stress to powerlines
and objects that are already frozen over. Additionally, easterly
flow off Lake Erie was taken into consideration for potentially
holding temperatures below freezing through the late morning, adding
to the time freezing rain may fall.
Washtenaw, Wayne, and counties north will also see the likely
transition from snow to sleet and freezing rain during the mid-
morning hours, however, less ice accumulations expected relative to
southern two counties, thus a winter weather advisory has been
included in the forecast package. Ice accumulation up to a quarter-
inch of accumulation expected before wedge of warmer air (3C at h850
at 18Z) transitions all precipitation over to rain by the afternoon. Diminishing
precipitation intensity and even brief lulls in precipitation
expected during the afternoon hours as a dry slot in the mid-levels
wraps around the progressing low pressure system. Long duration
winter weather advisory will continue through Wednesday morning as
brisk westerly flow (-14C at 12Z Wed) wraps behind the low. Saturated
low-levels combined with weak static stability and some surface CAPE
will provide the chance to see lake effect and some snow squall
activity Wednesday morning into afternoon. Increased mixing depths
with caa and low-level winds at h850 up to 40 knots will continue to
produce strong gusts through the day and will produce brief but rapid
reductions to visibility with any strong snow activity.
Tri-Cities into the Thumb have been upgraded to a Winter Storm
Warning as precipitation is expected to hold across the area with
all snow to sleet Tuesday morning through Wednesday morning. Fgen in
the low to mid levels will produce a quick round of 4-6 inches of
snowfall through the morning hours, with a snow/sleet to sleet
solution expected briefly for the afternoon. The Winter Storm
Warning headline will extend through Wednesday morning as upper-
level trough turns negatively-tilted, slowing the northeastward
progression of the low across Lake Huron. Brisk northwesterly flow
behind the low will allow lake effect snow to persist through
Wednesday, bringing an additional 1-3 inches of accumulation of
snowfall to prior totals. Additionally, 25 - 35 mph wind gusts with
some gusts up to 40 mph will cause blowing snow and visibility
concerns during the bulk of the snowfall.
Ridge of higher pressure to build into the Great Lakes late
Wednesday into Thursday as flow turns southwest, which will act to
diminish both wind gusts and snow activity late Wednesday into
Thursday.
A break from a busy week looks to be in store for Thursday as weak
high pressure translates across the region. Southerly winds and warm
advection will allow for highs to climb well into the 30s. Chance
for precipitation increases by Thursday evening and night however as
height falls approach the northern Great Lakes with an incoming
arctic low. Latest guidance is trending toward a solution that
avoids phasing this low and a southern stream wave, resulting in a
weaker surface low that doesn't strengthen much until exiting the
area to the east. Still, a decent shot for some light rain Thursday
evening transitioning to light snow overnight and through much of
Friday. Temperatures near freezing in the southern counties may
result in a rain/snow mix. An increased gradient will lead to breezy
winds Friday as well. This system will drag a colder air mass into
the region for the weekend, resulting in highs in the 20s Saturday
into the early week. Weak ridging aloft will move into the region
and keep a better chance for dry weather once the Friday precip
moves out.
MARINE...
Gale warnings are in effect across the eastern Great Lakes tonight
through Wednesday in response to a strong low pressure system that
will track northeast through the region Tuesday and Tuesday night.
As the low approaches, it will run up against high pressure centered
over Quebec which will tighten the gradient resulting in strong
easterly flow tonight. Northern Lake Huron will have gusts to around
45 knots with a few brief gusts to storm force not out of the
question. The low will track over southern Huron which will bring a
lull to winds speeds for several hours Tuesday into Tuesday night.
Winds will then flip to the northwest as the low starts pulling away
from the region bringing about another round of gales through
Wednesday evening.
HYDROLOGY...
Snow will develop tonight before changing to freezing rain and then
all rain by late Tuesday morning. Around a half inch of liquid
equivalent is expected Tuesday before changing back to snow Tuesday
night. Total liquid equivalent from tonight through Tuesday night
will be around one inch. Significant within bank rises of area
rivers and streams will be possible, especially for areas toward the
Ohio border where more rain is likely versus wintry mix. Mild
temperatures and associated melting snow, combined with another
round of rain and snow, keeps flooding concerns in the forecast
through the weekend.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 3 PM EST Wednesday for MIZ060>063-
068>070-075-076.
Winter Storm Warning until noon EST Wednesday for MIZ047>049-
053>055.
Ice Storm Warning until noon EST today for MIZ082-083.
Lake Huron...Gale Warning from 4 AM early this morning to 4 PM EST this
afternoon for LHZ421-441>443-462>464.
Gale Warning until 10 PM EST Wednesday for LHZ361>363.
Lake St Clair...Gale Watch from late tonight through Wednesday afternoon for LCZ460.
Michigan waters of Lake Erie...Gale Watch from late tonight through Wednesday afternoon for LEZ444.
&&
AVIATION.....MR
UPDATE.......CB
DISCUSSION...AM/TF
MARINE.......DRK
HYDROLOGY....DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 424 PM EST Mon Feb 11 2019 MIZ047>049-053>055-121100- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- 424 PM EST Mon Feb 11 2019 This hazardous weather outlook is for areas along and north of M-46. .DAY ONE...Tonight A Winter Storm Warning is in effect late tonight for heavy snow and mixed precipitation. Please refer to the latest winter weather message and forecasts for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Winter Storm Warning is in effect through Wednesday morning. Please refer to the latest winter weather message and forecasts for additional details. Another round of accumulating snow will be possible late Thursday night into Friday for portions of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ060>063-068>070-075-076-121100- Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- Washtenaw-Wayne- 424 PM EST Mon Feb 11 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight A Winter Weather Advisory is in effect tonight for a wintry mix of snow, sleet, and freezing rain. Please refer to the latest winter weather statement and forecasts for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winter Weather Advisory continues through Wednesday. Please refer to the latest winter weather statement and forecasts for additional details. Another round of accumulating snow will be possible late Thursday night into Friday for portions of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ082-083-121100- Lenawee-Monroe- 424 PM EST Mon Feb 11 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight An ice storm warning is in effect tonight. Please refer to the latest winter weather message and forecasts for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An ice storm warning continues Tuesday morning. Please refer to the latest winter weather message and forecasts for additional details. Wind gusts around 40 MPH are possible late Tuesday night into Wednesday. Another round of accumulating snow will be possible late Thursday night into Friday for portions of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-121100- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 424 PM EST Mon Feb 11 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Gale Warnings are in effect for Lake Huron tonight. Please refer to the latest marine headlines and forecasts for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gale Warnings continue Tuesday and Wednesday for Lake Huron. Gale Watch late Tuesday night through Wednesday for Lake St. Clair and Michigan waters of Lake Erie. Please refer to the latest marine headlines and forecasts for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
The national radar mosaic for the moment the first event began.
2 ice storm, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809245, 809246, 809248.